How to Stop Bruising at Injection Sites
Diabetic patients who must inject insulin daily (or multiple times a day) often deal with the side effect of injection-site bruising.
Luckily, this bruising can be avoided by using a new needle each time and rotating your injection sites.
How to Properly Inject Insulin
- If you're not using pre-loaded syringes, before you fill the syringe, pull the plunger back and push it back in a couple of times to loosen it and make it easier to handle. Then insert it straight into the bottle and fill, removing when done. Don't stick it into the bottle repeatedly as this can dull the needle tip.
- Choose a site and inject without removing the needle or re-inserting. If you must re-insert, choose a new injection site. Repeatedly sticking the same spot will almost certainly cause bruising. So will moving the needle around while under the skin.
How to Avoid Injection-Site Bruising
Rotate your injection sites regularly. Use each site once and then move to another for the next injection. Using a site more than once a week or so can cause bruising as the tissues heal from the previous puncture and injection. Adding fluid to your subcutaneous tissues inflates them and causes them to stretch. A site that is not used too often can easily recover from this, but if you regularly use one area, it will bruise.
Likewise, pressing the needle into the skin too hard can also cause bruising. If the needle is new and sharp, it should puncture easily and go in smoothly. Use your fingers on the syringe, not the injection site's skin, to act as the return force when pushing the plunger. Pushing hard into the injection site will bruise it. Also note that slapping or pinching the injection site prior to puncture does not "loosen it up" for the needle.
If you inject only once a day or less, it may be helpful to keep a journal of sites so you can more easily rotate. Or label your syringes or bottles with the day it will be used and the site to be used in.
Avoiding bruising is not difficult, but does require a routine. Be sure to speak with your physician before changing any of your diabetic care habits.